Alert archive / West Virginia / Severe Thunderstorm Warnings in 2010
Severe Thunderstorm Warning 39, NWS Blacksburg, VA
NWS Blacksburg, VA issued this severe thunderstorm warning at May 14, 2010, 4:26 PM EDT for Tazewell County, Virginia; Mercer County, Monroe County, Summers County, West Virginia. It was in force for 94 min. 3 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 14, 2010, 4:26 PM EDT (20:26 UTC)
- Expired
- May 14, 2010, 6:00 PM EDT
- In force
- 94 min
- Issued by
- NWS Blacksburg, VA
- Area
- Storm-based polygon
Counties Tazewell County, VA, Mercer County, WV, Monroe County, WV, Summers County, WV
The radar
The Roanoke radar (KFCX), 111 km from the middle of the area, began a volume at 20:26 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 14, 5:17 PM EDT | HAIL 1.75 | Princeton, WV | |
| May 14, 5:25 PM EDT | HAIL 0.75 | Athens, WV | |
| May 14, 5:37 PM EDT | HAIL 0.88 | Bluefield, VA |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 51 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 14, 2:29 PM EDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Roanoke, VA (KRNK), launched 12:00Z, 8.4 hours before the alert went out and 176 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 707 J/kg
- Mixed-layer CIN
- -123 J/kg
- Mixed-layer LCL
- 695 m above ground
- 0-6 km bulk shear
- 44 kt
- 0-1 km storm-relative helicity
- 67 m²/s²
- 0-3 km storm-relative helicity
- 118 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.1
The text
As transmitted, in the capitals the NWS used until 2016.
740
WUUS51 KRNK 142026
SVRRNK
VAC185-WVC055-063-089-142200-
/O.NEW.KRNK.SV.W.0039.100514T2026Z-100514T2200Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BLACKSBURG VA
426 PM EDT FRI MAY 14 2010
THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
NORTHERN TAZEWELL COUNTY IN SOUTHWEST VIRGINIA
MERCER COUNTY IN SOUTHEAST WEST VIRGINIA
WESTERN MONROE COUNTY IN SOUTHEAST WEST VIRGINIA
SOUTHWESTERN SUMMERS COUNTY IN SOUTHEAST WEST VIRGINIA
* UNTIL 600 PM EDT.
* AT 422 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING GOLF BALL SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THESE STORMS WERE
LOCATED ALONG A LINE EXTENDING FROM 8 MILES WEST OF WENONAH TO 8
MILES NORTH OF JEWELL RIDGE TO 29 MILES WEST OF GLEN BURKE...OR
ALONG A LINE EXTENDING FROM 9 MILES SOUTHEAST OF PINEVILLE TO 14
MILES NORTH OF RICHLANDS TO 23 MILES SOUTHWEST OF HURLEY...AND
MOVING EAST AT 25 MPH.
* LOCATIONS IMPACTED INCLUDE...
WENONAH...
CAMP CREEK STATE PARK...
DUNNS...
SPANISHBURG...
PIPESTEM RESORT STATE PARK...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.
WHEN IT IS SAFE TO DO SO...PLEASE SEND YOUR REPORTS OF QUARTER OR
LARGER SIZED HAIL...AS WELL AS WIND DAMAGE...INCLUDING TREES OR OR
LARGE LIMBS DOWNED BY CALLING THE NATIONAL WEATHER SERVICE TOLL FREE
AT...1...8 6 6...2 1 5...4 3 2 4.
&&
LAT...LON 3719 8183 3720 8178 3725 8175 3721 8167
3721 8154 3726 8149 3728 8142 3741 8132
3742 8129 3749 8127 3752 8121 3758 8120
3755 8066 3726 8119 3713 8150 3711 8185
3713 8191
TIME...MOT...LOC 2025Z 270DEG 22KT 3751 8137 3729 8180
3725 8235
$$
DS6 follow-up statements
536
WWUS51 KRNK 142047
SVSRNK
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
447 PM EDT FRI MAY 14 2010
VAC185-WVC055-063-089-142200-
/O.CON.KRNK.SV.W.0039.000000T0000Z-100514T2200Z/
TAZEWELL VA-MERCER WV-MONROE WV-SUMMERS WV-
447 PM EDT FRI MAY 14 2010
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 600 PM EDT
FOR SOUTHWESTERN SUMMERS...WESTERN MONROE...MERCER AND NORTHERN
TAZEWELL COUNTIES...
AT 445 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING PING
PONG BALL SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THESE
STORMS WERE LOCATED ALONG A LINE EXTENDING FROM WENONAH TO 7 MILES
NORTH OF JEWELL RIDGE TO 23 MILES WEST OF GLEN BURKE...OR ALONG A
LINE EXTENDING FROM MATOAKA TO 13 MILES NORTH OF RICHLANDS TO 16
MILES SOUTHWEST OF HURLEY...MOVING EAST AT 25 MPH.
LOCATIONS IMPACTED INCLUDE...
WENONAH...
MATOAKA...
CAMP CREEK...
COALDALE...
LERONA...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
IF SEVERE WEATHER APPROACHES YOUR AREA...GO INSIDE A STURDY SHELTER.
REMEMBER...A SEVERE THUNDERSTORM CAN PRODUCE LARGE DAMAGING HAIL...
DAMAGING WINDS IN EXCESS OF 55 MPH...DEADLY LIGHTNING...AND VERY
HEAVY RAIN.
&&
LAT...LON 3719 8183 3720 8178 3725 8175 3721 8167
3721 8154 3726 8149 3728 8142 3741 8132
3742 8129 3749 8127 3752 8121 3758 8120
3755 8066 3726 8119 3713 8150 3711 8185
3713 8191
TIME...MOT...LOC 2047Z 270DEG 22KT 3747 8129 3728 8180
3727 8222
$$
DS641
WWUS51 KRNK 142102
SVSRNK
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
502 PM EDT FRI MAY 14 2010
VAC185-WVC055-063-089-142200-
/O.CON.KRNK.SV.W.0039.000000T0000Z-100514T2200Z/
TAZEWELL VA-MERCER WV-MONROE WV-SUMMERS WV-
502 PM EDT FRI MAY 14 2010
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 600 PM EDT
FOR SOUTHWESTERN SUMMERS...WESTERN MONROE...MERCER AND NORTHERN
TAZEWELL COUNTIES...
AT 459 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING QUARTER
SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THESE STORMS
WERE LOCATED ALONG A LINE EXTENDING FROM WENONAH TO 7 MILES NORTHWEST
OF AMONATE TO 15 MILES WEST OF GLEN BURKE...OR ALONG A LINE EXTENDING
FROM MATOAKA TO 13 MILES SOUTHWEST OF WELCH TO 14 MILES SOUTH OF
HURLEY...MOVING EAST AT 25 MPH.
LOCATIONS IMPACTED INCLUDE...
WENONAH...
MATOAKA...
SPANISHBURG...
COALDALE...
KEGLEY...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
IF SEVERE WEATHER APPROACHES YOUR AREA...GO INSIDE A STURDY SHELTER.
REMEMBER...A SEVERE THUNDERSTORM CAN PRODUCE LARGE DAMAGING HAIL...
DAMAGING WINDS IN EXCESS OF 55 MPH...DEADLY LIGHTNING...AND VERY
HEAVY RAIN.
&&
LAT...LON 3719 8183 3720 8178 3725 8175 3721 8167
3721 8154 3726 8149 3728 8142 3741 8132
3742 8129 3749 8127 3752 8121 3758 8120
3755 8066 3726 8119 3713 8150 3711 8185
3713 8191
TIME...MOT...LOC 2102Z 270DEG 22KT 3745 8121 3728 8168
3723 8208
$$
DS104
WWUS51 KRNK 142116
SVSRNK
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
516 PM EDT FRI MAY 14 2010
VAC185-WVC055-063-089-142200-
/O.CON.KRNK.SV.W.0039.000000T0000Z-100514T2200Z/
TAZEWELL VA-MERCER WV-MONROE WV-SUMMERS WV-
516 PM EDT FRI MAY 14 2010
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 600 PM EDT
FOR SOUTHWESTERN SUMMERS...WESTERN MONROE...MERCER AND NORTHERN
TAZEWELL COUNTIES...
AT 512 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING PING
PONG BALL SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THESE
STORMS WERE LOCATED ALONG A LINE EXTENDING FROM SPANISHBURG TO 7
MILES NORTH OF AMONATE TO 10 MILES NORTHWEST OF GLEN BURKE...OR
ALONG A LINE EXTENDING FROM PRINCETON TO 11 MILES SOUTH OF WELCH TO
13 MILES SOUTH OF HURLEY...MOVING EAST AT 25 MPH.
LOCATIONS IMPACTED INCLUDE...
COALDALE...
KEGLEY...
MONTCALM...
BRAMWELL...
POCAHONTAS...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
IF SEVERE WEATHER APPROACHES YOUR AREA...GO INSIDE A STURDY SHELTER.
REMEMBER...A SEVERE THUNDERSTORM CAN PRODUCE LARGE DAMAGING HAIL...
DAMAGING WINDS IN EXCESS OF 55 MPH...DEADLY LIGHTNING...AND VERY
HEAVY RAIN.
&&
LAT...LON 3719 8183 3720 8178 3725 8175 3721 8167
3721 8154 3726 8149 3728 8142 3741 8132
3742 8129 3743 8129 3757 8109 3755 8066
3726 8119 3713 8150 3711 8185 3713 8191
TIME...MOT...LOC 2116Z 270DEG 22KT 3742 8108 3728 8157
3723 8197
$$
DS322
WWUS51 KRNK 142131
SVSRNK
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
531 PM EDT FRI MAY 14 2010
VAC185-WVC055-063-089-142200-
/O.CON.KRNK.SV.W.0039.000000T0000Z-100514T2200Z/
TAZEWELL VA-MERCER WV-MONROE WV-SUMMERS WV-
531 PM EDT FRI MAY 14 2010
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 600 PM EDT
FOR SOUTHERN SUMMERS...WESTERN MONROE...MERCER AND NORTHERN TAZEWELL
COUNTIES...
AT 526 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING ONE INCH
DIAMETER SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THESE
STORMS WERE LOCATED ALONG A LINE EXTENDING FROM ATHENS TO BOISSEVAIN
TO 6 MILES NORTHWEST OF GLEN BURKE...OR ALONG A LINE EXTENDING FROM 6
MILES NORTHEAST OF PRINCETON TO 9 MILES WEST OF BLUEFIELD TO 11 MILES
NORTHWEST OF RICHLANDS...MOVING EAST AT 25 MPH.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
IF SEVERE WEATHER APPROACHES YOUR AREA...GO INSIDE A STURDY SHELTER.
REMEMBER...A SEVERE THUNDERSTORM CAN PRODUCE LARGE DAMAGING HAIL...
DAMAGING WINDS IN EXCESS OF 55 MPH...DEADLY LIGHTNING...AND VERY
HEAVY RAIN.
&&
LAT...LON 3719 8183 3720 8178 3725 8175 3721 8167
3721 8154 3726 8149 3728 8142 3736 8136
3756 8091 3755 8066 3726 8119 3713 8150
3711 8185 3713 8191
TIME...MOT...LOC 2131Z 270DEG 22KT 3742 8096 3727 8139
3723 8185
$$
DS690
WWUS51 KRNK 142144
SVSRNK
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
544 PM EDT FRI MAY 14 2010
VAC185-WVC055-063-089-142200-
/O.CON.KRNK.SV.W.0039.000000T0000Z-100514T2200Z/
TAZEWELL VA-MERCER WV-MONROE WV-SUMMERS WV-
544 PM EDT FRI MAY 14 2010
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 600 PM EDT
FOR SOUTHERN SUMMERS...WESTERN MONROE...MERCER AND NORTHEASTERN
TAZEWELL COUNTIES...
AT 540 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING ONE INCH
DIAMETER SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THESE
STORMS WERE LOCATED ALONG A LINE EXTENDING FROM BOZOO TO
POCAHONTAS...OR ALONG A LINE EXTENDING FROM PETERSTOWN TO
BLUEFIELD...MOVING EAST AT 25 MPH.
LOCATIONS IMPACTED INCLUDE...
MERCER COUNTY AIRPORT...
INDIAN MILLS...
RED SULPHUR SPRING...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
IF SEVERE WEATHER APPROACHES YOUR AREA...GO INSIDE A STURDY SHELTER.
REMEMBER...A SEVERE THUNDERSTORM CAN PRODUCE LARGE DAMAGING HAIL...
DAMAGING WINDS IN EXCESS OF 55 MPH...DEADLY LIGHTNING...AND VERY
HEAVY RAIN.
&&
LAT...LON 3717 8140 3728 8142 3736 8136 3756 8091
3755 8066 3726 8119
TIME...MOT...LOC 2144Z 270DEG 22KT 3742 8086 3727 8129
$$
DS848
WWUS51 KRNK 142155
SVSRNK
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
555 PM EDT FRI MAY 14 2010
VAC185-WVC055-063-089-142205-
/O.EXP.KRNK.SV.W.0039.000000T0000Z-100514T2200Z/
TAZEWELL VA-MERCER WV-MONROE WV-SUMMERS WV-
555 PM EDT FRI MAY 14 2010
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHERN SUMMERS...WESTERN
MONROE...MERCER AND NORTHEASTERN TAZEWELL COUNTIES EXPIRES AT 600 PM
EDT...
THE SEVERE THUNDERSTORM THAT PROMPTED THE WARNING HAS WEAKENED BELOW
SEVERE LIMITS. THUS THE WARNING WILL BE ALLOWED TO EXPIRE.
TO REPORT SEVERE WEATHER...PLEASE CONTACT THE NATIONAL WEATHER
SERVICE IN BLACKSBURG AT...1...8 6 6...2 1 5...4 3 2 4.
LAT...LON 3717 8140 3728 8142 3736 8136 3756 8091
3755 8066 3726 8119
TIME...MOT...LOC 2155Z 270DEG 22KT 3742 8078 3727 8121
$$
DSWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 14, 3:34 PM EDT, 52 minutes earlier.
Area forecast discussion, May 14, 3:34 PM EDT, 52 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BLACKSBURG VA 334 PM EDT FRI MAY 14 2010 .SYNOPSIS... A COLD FRONT WILL CROSS THE AREA TONIGHT AND STALL JUST SOUTH OF THE REGION SATURDAY. THIS FRONT WILL BECOME THE FOCUS FOR UNSETTLED WEATHER FOR THE FIRST HALF OF NEXT WEEK. && .NEAR TERM /THROUGH TONIGHT/... WW#173 IN EFFECT FOR THE NW CWA THROUGH 9PM. ADDITIONAL WW MAY BE NEEDED FARTHER SOUTH AS THE EVENING PROGRESSES. SPECIAL 18 UTC RNK SOUNDING INDICATES VERY UNSTABLE AIRMASS OVER THE LOCAL REGION WITH SBCAPES VCNTY OF 3000 J/KG. CAP NEAR 700 MB HAS WEAKEND. 700 MB TEMPS HAVE COOLED ABOUT 3 DEG C SINCE 12 UTC. THIS TREND WILL LIKELY CONTINUE...RELEASING THE INSTABILITY THAT HAS BUILT UP IN THE BOUNDARY LAYER...STORMS RAPIDLY DEVELOPING THROUGH THE REMAINDER OF THE AFTERNOON. MID LEVEL LAPSE RATES OF 8 DEG C SUGGEST POTENTIAL FOR HIGH ELEVATION STORM CENTROIDS WITH POTENTIAL FOR VERY LARGE HAIL. DRY AIR IN THE MID LEVELS AND INCREASING MID LEVEL FLOW SUGGEST POTENTIAL FOR DAMAGING THUNDERSTORM WINDS. LARGE DCAPES OF 1000-1200 HAVE DEVELOPED EAST OF THE BLUE RIDGE PER VERY WARM SURFACE TEMPS AND WILL AID IN DOWNDRAFT POTENTIAL AND THREAT FOR DOWNBURSTS/MICROBURSTS. AT 19 UTC...THE SURFACE COLD EXTENDED FROM NORTHERN PENNSYLVANIA TO WESTERN KY. THIS FRONT WILL CROSS THE FORECAST AREA DURING THE OVERNIGHT AND BECOME STATIONARY JUST TO OUR SOUTH ON SATURDAY. THE MAIN CONVECTIVE THREAT WITH THIS FEATURE WILL BE THE PRE- FRONTAL STORMS THIS EVENING...WITH MOST OF THE ACTIVITY WANING AFTER MIDNIGHT. UPSLOPE SHOWERS MAY PERSIST ON THE WINDWARD SLOPES OF WV AND FAR WESTERN VA...BUT POPS ELSEWHERE LOOK TOO MINIMAL TO INCLUDE ATTM. WINDS ON SATURDAY SHOULD SHIFT AROUND TO THE NORTH BEHIND THE FRONTAL PASSAGE. POTENTIAL EXISTS...MAINLY IN THE SOUTHERN CWA...THAT SHOWERS WILL REDEVELOP...BUT THE OVERALL TREND SHOULD BE FOR CLEARING FROM NORTH TO SOUTH. TEMPS TONIGHT SHOULD REMAIN ELEVATED DUE TO THE HIGH DEWPOINT AIRMASS SOUTH OF THE FRONT. TEMPS SATURDAY ARE MORE OF A CHALLENGE...AND WILL DEPEND OF THE AMOUNT OF SUN THAT MATERIALIZES BEHIND THE FRONT. MODELS ARE AT ODDS ON THE AMOUNT OF CLOUD COVER THAT WILL BE AROUND FOR SATURDAY...THE MAV SUGGESTING VERY FEW CLOUDS...AND THE NAM SUGGESTING IT WILL BE OVERCAST. THIS YIELDS ABOUT A 10 DEG TEMPERATURE DIFFERENCE IN THE FORECAST TMAX BETWEEN THE MODELS. ATTM...PREFER TO GO WITH THE LESS CLOUDY SOLUTION THINKING THAT MOST OF THE CLOUD COVER WILL BE FROM CONVECTIVE DEBRIS AND THIS TYPE OF CLOUD COVER USUALLY DISPERSES WITH TIME. && .SHORT TERM /SATURDAY THROUGH SUNDAY NIGHT/... SURFACE REFLECTION THAT DEVELOPS ALONG THE STALL FRONTAL BOUNDARY IN THE CAROLINAS ON SATURDAY SLOW TO MOVE ANYWHERE. THEREFORE...SOUTHERN COUNTIES COULD SEE LINGER LIGHT SHOWERS THROUGH SATURDAY EVENING. DRIER WEATHER EXPECTED TO THE NORTH AS HIGH PRESSURE TRACKS INTO THE NORTHEASTERN USA AND WEDGES DOWN THE MID ATLANTIC. WEAK ZONAL FLOW WILL BE ALOFT AND ANY BOUNDARY OR WAVES WILL NOT MOVE MUCH THROUGH THE WEEKEND. ON SUNDAY...THERE WILL BE A STRONG WAVE COMING ACROSS THE MID WEST. THIS SYSTEM WILL GENERATE SHORT WAVES ACROSS THE GULF STATES THAT WILL BRING MOISTURE INTO THE MID ATLANTIC STARTING AS EARLY AS SUNDAY AFTERNOON. AT FIRST...SHOULD ONLY SEE AN INCREASE IN CLOUD COVER FROM SOUTHWEST TO NORTHEAST. SUNDAY NIGHT INTO MONDAY NIGHT...ABUNDANT MOISTURE COMING OVER THE MID ATLANTIC WEDGE WILL BRING INCREASING CHANCES FOR RAIN TO THE AREA. MODELS ALL OVER THE PLACE ON INITIAL TIMING BUT AGREE MONDAY-MONDAY NIGHT WILL BE WET WITH POSSIBLE MODERATE TO HEAVY RAIN AT TIMES. 06Z/12Z GFS HAS AN UPPER LEVEL TROF OVER THE SOUTHEAST SUNDAY NIGHT AND MONDAY MORNING. IF THIS FEATURE DOES DEVELOP...THE MODERATE TO HEAVY RAIN POTENTIAL WILL BE LIMITED WITH CONVECTION ALONG THE GULF COAST. ANYWAY...WILL KEEP POPS AT A CHANCE SUNDAY AFTERNOON INCREASE TO CATEGORICAL MONDAY AFTERNOON AND NIGHT. RAIN FALLING INTO WEDGE WILL ENHANCE IT AND DRAW IT FURTHER SOUTH OF THE AREA. THE WESTERN EXTENT OF THE WEDGE BOUNDARY IS STILL QUESTIONABLE...THEREFORE WILL KEEP COOLER TEMPERATURES ALONG AND EAST OF THE BLUE RIDGE...WITH SOUTHWEST VA MOUNTAINS BEING THE WARMEST. HYBRID WEDGE TO CHANGE OVER TO AN INSITU WEDGE MONDAY-MONDAY NIGHT AND LIKELY BE LOCKED IN PLACE UNTIL THE FRONTAL PASSAGE TUESDAY AFTERNOON. WILL CONTINUE TO KEEP AFTERNOON TEMPERATURES ON THE COOL SIDE AND BETWEEN GUIDANCE THROUGH THE PERIOD. && .LONG TERM /MONDAY THROUGH THURSDAY/... THE 12Z GFS/ECMWF AGREE WITH CHANCES FOR SHOWERS THROUGH THE WORK WEEK...BUT DIFFER ON REASONS WHY TUESDAY AND WEDNESDAY. GFS HAS THE FRONT COMING ACROSS THE REGION ON TUESDAY FOLLOWED BY AND 2ND FRONT AND AN UPPER LEVEL SYSTEM ON WEDNESDAY. THE ECMWF HAS AN OCCLUDED LOW OVER THE GREAT LAKES WITH PREFRONTAL SHOWERS TUESDAY AND A COLD FRONT ON WEDNESDAY. WILL LEAN FORECAST TOWARDS HPC WITH HIGHEST POPS ON TUESDAY AND A CHANCE ON WEDNESDAY. THE GFS/ECMWF ALSO AGREEING ON CUT OFF UPPER LEVEL LOW COMING OVER THE MID ATLANTIC THURSDAY AND FRIDAY. CHANCE FOR SHOWERS DURING THE AFTERNOON AND EVENING WILL BE POSSIBLE. WITH COLD POOL OVERHEAD...HAIL IS NOT OUT OF THE QUESTION. TEMPERATURES WILL BE AROUND NORMAL THROUGH MUCH OF NEXT WEEK. && .AVIATION /19Z FRIDAY THROUGH WEDNESDAY/... SCATTERED TO NUMEROUS THUNDERSTORMS WILL BE OVER THE AREA THROUGH ABOUT 01 UTC (9PM)...THEN WEAKEN AND DISSIPATE BEFORE MIDNIGHT. A SPECIAL 18 UTC SOUNDING WAS RELEASED FROM RNK WHICH SUGGESTS POTENTIAL FOR VERY LARGE HAIL AND DAMAGING WIND GUSTS WITH THESE STORMS. A COLD FRONT WILL CROSS THE AREA LATE TONIGHT...THE GENERAL WINDS SHIFTING FROM SOUTHWEST TO MORE OF A WESTERLY DIRECTION. WINDS WILL THEN TEND MORE NORTHERLY FOR SATURDAY. MOST OF THE PRECIP THREAT WILL BE PRE-FRONTAL THIS EVENING...WITH ACTIVITY WANING AND DIMINISHING BY MIDNIGHT. AREAS OF STRATUS AND FOG MAY DEVELOP DURING THE LATE NIGHT PER LINGERING MOISTURE FROM THE SHOWERS AND VERY JUICY AIRMASS AHEAD OF THE FRONT. ADDED FOG TO ALL THE TERMINALS FOR THE LATE NIGHT. STRATUS FORMATION IS A LITTLE MORE QUESTIONABLE AND REFRAINED FROM ADDING IT TO THE TAFS EAST OF THE MOUNTAINS. MORE CONFIDENT ON STRATUS FROMATION ALONG THE WINDWARD SLOPES SO ADDED IT TO BLF/LWB. ON SATURDAY...MVFR/IFR CIGS MAY LINGER IN THE MOUNTAINS...BUT THE TREND WILL BE FOR CLEARING FROM NORTH TO SOUTH. THE FRONT IS FORECAST TO BECOME STATIONARY SOUTH OF THE FORECAST AREA SATURDAY NIGHT. BY SUNDAY...THIS FRONT WILL BECOME THE FOCUS FOR OVER- RUNNING PRECIPITATION AND WILL LIKELY PRODUCE WIDESPREAD MVFR TO OCCASIONAL IFR CONDITIONS FOR THE FIRST PART OF NEXT WEEK. && .RNK WATCHES/WARNINGS/ADVISORIES... VA...NONE. NC...NONE. WV...NONE. && SYNOPSIS...PM NEAR TERM...PM SHORT TERM...RCS LONG TERM...RCS AVIATION...PM
Hazardous weather outlook, May 14, 3:44 PM EDT, 42 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BLACKSBURG VA 344 PM EDT FRI MAY 14 2010 NCZ001>006-018>020-VAZ007-009>018-022-023-032>035-043>047-058-059- 151945- ASHE-ALLEGHANY NC-SURRY-STOKES-ROCKINGHAM-CASWELL-WATAUGA-WILKES- YADKIN-TAZEWELL-SMYTH-BLAND-GILES-WYTHE-PULASKI-MONTGOMERY-GRAYSON- CARROLL-FLOYD-CRAIG-ROANOKE-BOTETOURT-PATRICK-FRANKLIN-BEDFORD- AMHERST-HENRY-PITTSYLVANIA-CAMPBELL-APPOMATTOX-BUCKINGHAM-HALIFAX- CHARLOTTE- 344 PM EDT FRI MAY 14 2010 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH CAROLINA...NORTHWEST NORTH CAROLINA...CENTRAL VIRGINIA...SOUTH CENTRAL VIRGINIA...SOUTHWEST VIRGINIA AND WEST CENTRAL VIRGINIA. .DAY ONE...THIS AFTERNOON AND TONIGHT. THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS THIS AFTERNOON AND EVENING. DAMAGING WIND GUSTS AND LARGE HAIL ARE POSSIBLE. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY. ACTIVE WEATHER MONDAY AND TUESDAY WITH POTENTIAL FOR HEAVY RAIN RESULTING FROM SCATTERED TO NUMEROUS THUNDERSTORMS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED THIS EVENING. VAZ019-020-024-WVZ042>045-151945- ALLEGHANY VA-BATH-ROCKBRIDGE-MERCER-SUMMERS-MONROE-GREENBRIER- 344 PM EDT FRI MAY 14 2010 ...SEVERE THUNDERSTORM WATCH 173 IN EFFECT UNTIL 9 PM EDT THIS EVENING... THIS HAZARDOUS WEATHER OUTLOOK IS FOR WEST CENTRAL VIRGINIA AND SOUTHEAST WEST VIRGINIA. .DAY ONE...THIS AFTERNOON AND TONIGHT. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. SEVERE THUNDERSTORM WATCH UNTIL 9PM THIS EVENING. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY. ACTIVE WEATHER MONDAY AND TUESDAY WITH POTENTIAL FOR HEAVY RAIN RESULTING FROM SCATTERED TO NUMEROUS THUNDERSTORMS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL LIKELY BE NEEDED.
In the hours before
Special weather statement, May 14, 12:30 PM EDT, 3 hours 56 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BLACKSBURG VA 1230 PM EDT FRI MAY 14 2010 NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058-059- WVZ042>045-141930- ASHE-ALLEGHANY NC-SURRY-STOKES-ROCKINGHAM-CASWELL-WATAUGA-WILKES- YADKIN-TAZEWELL-SMYTH-BLAND-GILES-WYTHE-PULASKI-MONTGOMERY- GRAYSON-CARROLL-FLOYD-CRAIG-ALLEGHANY VA-BATH-ROANOKE-BOTETOURT- ROCKBRIDGE-PATRICK-FRANKLIN-BEDFORD-AMHERST-HENRY-PITTSYLVANIA- CAMPBELL-APPOMATTOX-BUCKINGHAM-HALIFAX-CHARLOTTE-MERCER-SUMMERS- MONROE-GREENBRIER- INCLUDING THE CITIES OF...WEST JEFFERSON...SPARTA...DOBSON... DANBURY...EDEN...BOONE...WILKESBORO...YADKINVILLE...TAZEWELL... MARION...BLAND...PEARISBURG...WYTHEVILLE...PULASKI...RADFORD... BLACKSBURG...INDEPENDENCE...WHITETOP...TROUTDALE...VOLNEY... GALAX...FLOYD...NEW CASTLE...CLIFTON FORGE...COVINGTON... HOT SPRINGS...ROANOKE...SALEM...FINCASTLE...LEXINGTON... BUENA VISTA...STUART...ROCKY MOUNT...BEDFORD...AMHERST... MARTINSVILLE...DANVILLE...LYNCHBURG...APPOMATTOX...SOUTH BOSTON... KEYSVILLE...BLUEFIELD...FLAT TOP...HINTON...HIX...UNION... LEWISBURG...QUINWOOD...DUO...RAINELLE 1230 PM EDT FRI MAY 14 2010 ...SEVERE THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON AND EVENING... THUNDERSTORMS ARE EXPECTED TO DEVELOP OVER THE MOUNTAINS THIS AFTERNOON...AND MAY BECOME STRONG TO SEVERE AS THEY MOVE EAST OF THE MOUNTAINS THIS EVENING. ADDITIONAL THUNDERSTORM ACTIVITY IS EXPECTED TO DEVELOP OVER KENTUCKY AND TENNESSEE THIS AFTERNOON... AHEAD OF AN APPROACHING COLD FRONT. THESE STORMS MAY ALSO BECOME STRONG TO SEVERE...CONTAINING DAMAGING WINDS AND HAIL. SKYWARN ACTIVATION MAY BE REQUIRED BY MID AFTERNOON...BUT MORE LIKELY FOR THIS EVENING. PLEASE MONITOR NOAA WEATHER RADIO FOR FUTURE FORECAST UPDATES.
Special weather statement, May 14, 3:54 PM EDT, 32 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BLACKSBURG VA 354 PM EDT FRI MAY 14 2010 VAZ034-044-045-142030- BEDFORD VA-CAMPBELL VA-PITTSYLVANIA VA- 354 PM EDT FRI MAY 14 2010 ...A STRONG THUNDERSTORM WILL AFFECT BEDFORD...CAMPBELL AND PITTSYLVANIA COUNTIES... AT 350 PM EDT...A STRONG THUNDERSTORM WAS LOCATED 8 MILES SOUTH OF HUDDLESTON...MOVING EAST AT 20 MPH. WIND GUSTS TO 40 MPH AND PEA-SIZED HAIL ARE POSSIBLE WITH THIS STORM. THIS STORM WILL BE NEAR LEESVILLE AROUND 400 PM...GRETNA AROUND 405 PM...HURT AROUND 415 PM AND HODGES AROUND 430 PM. LAT...LON 3716 7912 3691 7913 3697 7953 3713 7953 EXPERIMENTAL MC
Special weather statement, May 14, 4:04 PM EDT, 22 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BLACKSBURG VA 404 PM EDT FRI MAY 14 2010 VAZ007-009>012-015-WVZ042>045-142115- TAZEWELL-SMYTH-BLAND-GILES-WYTHE-GRAYSON-MERCER-SUMMERS-MONROE- GREENBRIER- INCLUDING THE CITIES OF...TAZEWELL...MARION...BLAND... PEARISBURG...WYTHEVILLE...INDEPENDENCE...WHITETOP...TROUTDALE... VOLNEY...BLUEFIELD...FLAT TOP...HINTON...HIX...UNION... LEWISBURG...QUINWOOD...DUO...RAINELLE 404 PM EDT FRI MAY 14 2010 ...SEVERE THUNDERSTORMS POSSIBLE LATE THIS AFTERNOON AND EVENING... AT 4:00 PM...THUNDERSTORMS WERE DEVELOPING OVER FAR WESTERN VIRGINIA AND SOUTHERN WEST VIRGINIA. BETWEEN 4:00 AND 6:00 PM... THESE STORMS WILL TRACK EAST...AFFECTING THE GREENBRIER VALLEY OF WEST VIRGINIA...AND INTO AREAS OF VIRGINIA...PRIMARILY WEST OF INTERSTATE 77. THESE STORMS WILL THEN CONTINUE TO TRACK EAST INTO THE NEW RIVER VALLEY AND HIGHLANDS OF VIRGINIA AFTER 6PM. STRONG TO SEVERE THUNDERSTORMS ARE POSSIBLE. THE SEVERE STORMS WILL BE CAPABLE OF DAMAGING WIND GUSTS AND LARGE HAIL. PLEASE STAY TUNED TO NOAA WEATHER RADIO FOR POSSIBLE WARNINGS.
The office that day
Everything else NWS Blacksburg, VA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 14, 6:11 AM EDT | Dense Fog Advisory | RNK | Amherst, Appomattox, Bedford, Botetourt, Buckingham, Campbell and 19 more | 3 hr |
| May 14, 2:43 PM EDT | Severe Thunderstorm Warning | RNK | Bedford, Campbell, Franklin, Pittsylvania | 62 min |
| May 14, 3:54 PM EDT | Special Weather Statement | RNK | Pittsylvania | 36 min |
| May 14, 5:23 PM EDT | Special Weather Statement | RNK | Patrick | 37 min |
| May 14, 5:23 PM EDT | Severe Thunderstorm Warning | RNK | Giles, Pulaski | 52 min |
| May 14, 5:32 PM EDT | Special Weather Statement | RNK | Floyd | 43 min |
| May 14, 5:59 PM EDT | Severe Thunderstorm Warning | RNK | Patrick | 61 min |
| May 14, 6:08 PM EDT | Special Weather Statement | RNK | Bland | 37 min |
| May 14, 6:12 PM EDT | Severe Thunderstorm Warning | RNK | Bland, Tazewell, Wythe | 63 min |
| May 14, 6:34 PM EDT | Severe Thunderstorm Warning | RNK | Alleghany, Bath, Rockbridge | 26 min |
| May 14, 6:42 PM EDT | Severe Thunderstorm Warning | RNK | Henry, Patrick, City of Martinsville | 44 min |
| May 14, 7:46 PM EDT | Special Weather Statement | RNK | Amherst | 29 min |
| May 14, 7:19 PM EDT | Special Weather Statement | RNK | Greenbrier | 56 min |
| May 14, 7:33 PM EDT | Severe Thunderstorm Warning | RNK | Greenbrier | 29 min |
Nearby
Severe Thunderstorm Warnings in West Virginia, 2010Severe Thunderstorm Warnings in Virginia, 2010Every severe thunderstorm warning in 2010
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.